Loperamide-Induced Life-Threatening Ventricular Arrhythmia
Ankit Upadhyay, Vijaykumar Bodar, Mohammad Malekzadegan, Sharanjit Singh, William Frumkin, Aditya Mangla, and Kaushik Doshi
Jamaica Hospital Medical Center, Department of Medicine, Jamaica, NY 11418, USA
Abstract: Loperamide is over-the-counter antidiarrheal agent acting on peripherally located 𝜇 opioid receptors. It is gaining popularity among drug abusers as opioid substitute. We report a case of a 46-year-old male that was presented after cardiac arrest. After ruling out ischemia, cardiomyopathy, pulmonary embolism, central nervous system pathology, sepsis, and other drug toxicity, we found out that patient was using around 100mg of Loperamide to control his chronic diarrhea presumably because of irritable bowel syndrome for last five years and consumed up to 200mg of Loperamide daily for last two days before the cardiac arrest.We hypothesize that the patient’s QTc prolongation and subsequent cardiac arrest are due to Loperamide toxicity. Patient experienced gradual resolution of tachyarrhythmia and gradual decrease in QTc interval during hospitalization which supports the evidence of causal relationship between Loperamide overdose and potentially fatal arrhythmias. It also provided the clue that patient may have congenital long QT syndrome which was unmasked by Loperamide causing ventricular arrhythmias. This case adds one more pearl in the literature to support that Loperamide overdose related cardiac toxicity does exist and it raises concerns over Loperamide abuse in the community.
Hindawi Publishing Corporation
Case Reports in Cardiology
Volume 2016, Article ID 5040176, 3 pages
Electrocardiographic Abnormalities, Malignant Ventricular Arrhythmias and Cardiomyopathy Associated with Loperamide Abuse
VAUGHN, P., SOLIK, M. M. K., BAGGA, S. and J. PADANILAM, B.
St. Vincent Medical Group, Indianapolis, IN
Abstract: A 20-year-old man presented with recurrent syncope and abnormal ECG. His evaluation revealed a prolonged QT interval > 600 ms, witnessed Torsades de Pointes (TdP) and dilated cardiomyopathy. At his initial admission, an ICD was implanted and atrial pacing at 80 beats per minute suppressed ventricular arrhythmias. The patient was readmitted with device infection and recurrent TdP leading to intubation. This led to the discovery of a hitherto unrevealed loperamide abuse and his cardiac arrhythmias and LV dysfunction were determined to be related to large doses of loperamide. Following abstinence, his ejection fraction and ECG returned to normal.
Journal of Cardiac Electrophysiology
27 July 2016 Accepted Author Manuscript. doi:10.1111/jce.13052
Loperamide-related Deaths in North Carolina
Sandra C. Bishop-Freeman, Marc S. Feaster, Jennifer Beal, Alison Miller, Robert L. Hargrove, Justin O. Brower and Ruth E. Winecker
North Carolina Office of the Chief Medical Examiner, Raleigh, NC 27607, USA
Abstract: Loperamide (Imodium®) has been accepted as a safe, effective, over-the-counter anti-diarrheal drug with low potential for abuse. It is a synthetic opioid that lacks central nervous system activity at prescribed doses, rendering it ineffective for abuse. Since 2012, however, the North Carolina Office of the Chief Medical Examiner has seen cases involving loperamide at supratherapeutic levels that indicate abuse. The recommended dose associated with loperamide should not exceed 16 mg per day, although users seeking an opioid-like high reportedly take it in excess of 100 mg per dose. When taken as directed, the laboratory organic base extraction screening method with gas chromatography-mass spectrometry/nitrogen phosphorus detector lacks the sensitivity to detect loperamide. When taken in excess, the screening method identifies loperamide followed by a separate technique to confirm and quantify the drug by liquid chromatography-tandem mass spectrometry. Of the 21 cases involving loperamide, the pathologist implicated the drug as either additive or primary to the cause of death in 19 cases. The mean and median peripheral blood concentrations for the drug overdose cases were 0.27 and 0.23 mg/L, respectively. Furthermore, an extensive review of the pharmacology associated with loperamide and its interaction with P-glycoprotein will be examined as it relates to the mechanism of toxicity.
Journal of Analytical Toxicology
doi: 10.1093/jat/bkw069; First published online: July 29, 2016
Conduction Disturbances and Ventricular Arrhythmias Associated with High-Dose Loperamide
Galen Leung, Diana Altshuler, Ronald Goldenberg, David Fridman and Eugene Yuriditsky
New York University School of Medicine, New York, USA
Abstract: Although loperamide has been widely used for the treatment of diarrhea, there is growing popularity over its abuse potential in alleviating opioid-withdrawal symptoms and achieving euphoria. Toxic levels of loperamide have been associated with life-threatening ventricular tachyarrhythmias and cardiac arrest. We report a case of high-dose loperamide ingestion in a patient presenting initially with unstable bradycardia followed by episodes of polymorphic ventricular tachycardia, and an unmasked Brugada ECG pattern. This is the first such report of the Brugada pattern being unmasked on ECG with loperamide ingestion. The patient stabilized with supportive care without the need for inotropic support. We discuss potential mechanisms of toxicity leading to conduction abnormalities and provide a literature review of all published cases of loperamide toxicity to describe proposed treatment options. Recognition of the abuse potential and hazards of this over-the-counter anti-diarrheal therapy will alert the clinician of associated toxidromes and management strategies.
Journal of Clinical Toxicology
doi 10.4172/2161-0495.1000309; First published online: June 30, 2016